Alert archive / New York / Beach Hazards Statements in 2020
Beach Hazards Statement 23, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 30, 2020, 4:04 AM EDT for 5 counties in New York. It took effect at Sep 30, 2020, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2020, 4:04 AM EDT (08:04 UTC)
- In effect from
- Sep 30, 2020, 8:00 AM EDT
- Expired
- Oct 1, 2020, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Oswego County, NY
The radar
The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WHUS41 KBUF 300804 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 404 AM EDT Wed Sep 30 2020 NYZ010-019-085-301815- /O.NEW.KBUF.BH.S.0023.200930T1200Z-201001T1500Z/ Northern Erie-Chautauqua-Southern Erie- 404 AM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THURSDAY MORNING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 8 AM EDT this morning through Thursday morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ005>007-301815- /O.NEW.KBUF.BH.S.0023.200930T1500Z-201002T0000Z/ Northern Cayuga-Oswego-Jefferson- 404 AM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THURSDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson counties. * WHEN...From 11 AM EDT this morning through Thursday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ JLA
2 follow-up statements
386 WHUS41 KBUF 301056 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 656 AM EDT Wed Sep 30 2020 NYZ010-019-085-301900- /O.CON.KBUF.BH.S.0023.200930T1200Z-201001T1500Z/ Northern Erie-Chautauqua-Southern Erie- 656 AM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY MORNING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Through Thursday morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ005>007-301900- /O.CON.KBUF.BH.S.0023.200930T1500Z-201002T0000Z/ Northern Cayuga-Oswego-Jefferson- 656 AM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THURSDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson counties. * WHEN...From 11 AM EDT this morning through Thursday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ JLA
030 WHUS41 KBUF 301740 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 140 PM EDT Wed Sep 30 2020 NYZ010-019-085-010145- /O.CON.KBUF.BH.S.0023.000000T0000Z-201001T1500Z/ Northern Erie-Chautauqua-Southern Erie- 140 PM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Through Thursday morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ005>007-010145- /O.CON.KBUF.BH.S.0023.000000T0000Z-201002T0000Z/ Northern Cayuga-Oswego-Jefferson- 140 PM EDT Wed Sep 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 2:10 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 30, 2:10 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
210 AM EDT Wed Sep 30 2020
.SYNOPSIS...
A cold front exiting the eastern Lake Ontario region will usher in
notably cooler fall like weather the rest of the week. These cooler
temperatures will also be accompanied by widespread rain through
overnight then periods of lake effect rain east and northeast
of the lakes Wednesday through Friday.
&&
.NEAR TERM /THROUGH TODAY/...
Widespread rain continues across the area overnight. The
backedge has entered Chautauqua County and will continue to move
further into Western NY through the early morning hours. Rain
has been welcome to most with a half inch to an inch being
reported across the area as of 6Z. Areas east of the Genesee
Valley will likely see another half inch by 12z Wednesday
morning.
Looking upstream, lake induced rain showers are across west-
central Lake Erie with thunder being observed. As the shield of
rain moves east, these showers will become organized into a
lake band across the western Southern Tier early this morning.
Southwest winds will increase and the band will move north into
the Buffalo Metro and Northtowns near sunrise and continue
through the morning hours. Localized rain amounts of 0.5 to 1.5
inches are possible northeast of Lake Erie Wednesday.
Behind the exiting rain shield, lake induced rain bands will
form east-northeast of Lake Ontario. Strong flow aloft will
move across the region Wednesday and breezy conditions are
expected with gusts near 40 mph with the strongest gusts will be
northeast of the lakes.
A cold front and shortwave trough will approach from the west later
in the day Wednesday. This will disrupt the lake bands
Wednesday afternoon before another round of rain showers move
into the region. Upstream moisture and large scale ascent will
provide support for widespread rain showers with lake
enhancement east of Lake Erie Wednesday evening.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A cold front will cross the area Thursday, with rain showers
moving across western New York and into the North Country by
Thursday morning. Lake enhancement will occur northeast of Lake
Ontario early Thursday morning. Coverage of rain showers will
taper off Thursday as the large scale ascent moves east and
moisture diminishes. Breezy conditions are expected again
Thursday. While lake induced rain showers continue east of the
lakes Thursday, another round of widespread showers are
expected Thursday night. Model guidance is showing low pressure
developing near Lake Ontario as the front moves overhead.
Temperatures at 850mb will fall to near 0 C by Friday morning.
The increase in lake induced instability and upstream moisture,
coupled with equilibrium levels between 15-20 K will increase
the chances for lightning in any lake bands Thursday night.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper level troughing will reside over the eastern third of
the country Friday night through Saturday, before a potent shortwave
passes through the upper level pattern for the later half of the
weekend and first part of the work week. Meanwhile down in the lower
layers of the atmosphere, high pressure will push in across the
eastern Great Lakes and Northeast Friday night and Saturday which
will promote some drier conditions during this time. However, 0C
temperatures at 850mb will promote the continuance lake induced
instability and thus lake effect rain showers will be possible
during this time.
High pressure will continue to push east into the Northeast Sunday,
which will keep the majority of the day dry. The next system
associated with the aforementioned potent shortwave aloft will make
its way across the Central Plains and into the eastern Great Lakes
late Sunday and into Monday. That said, expect chances for rain
showers to increase from west to east during Sunday night through
Monday. Rain chances will diminish from west to east Tuesday as the
surface low pressure system departs the eastern portions of the
region.
Temperatures will remain below normal for most of the period before
returning to normal by Tuesday.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A shield of rain covers western and north central NY overnight.
Overall, cigs have lowered to MVFR. The back edge of this
shield will move through western NY early this morning and by
late morning east of Lake Ontario. Lake induced rain showers
will move into western NY behind the widespread rain this
morning. Expect MVFR cigs with moderate rain is in lake effect
bands. A rumble of thunder is also possible at KBUF/KIAG from
12-18z. Very windy today with southwest wind gusts near 30 to
35kts.
Lake induced rain showers continue this evening with most of the
activity northeast of the Lakes.
Outlook...
Thursday and Friday...MVFR with a chance of showers.
Saturday...VFR/MVFR with a chance of showers.
Sunday...Mainly VFR. Chance of showers late.
&&
.MARINE...
Winds and waves will ramp up very late tonight into Wednesday
for most of the area with additional marine headlines likely
needed by Wednesday.
Additionally, a much colder air mass will increase instability
over the lakes increasing the risk for waterspouts beginning
late tonight and continuing for the rest of the week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 6 AM this morning to 5 PM EDT
Thursday for LEZ040-041.
Small Craft Advisory from 10 AM this morning to 5 PM EDT
this afternoon for LEZ020.
Small Craft Advisory from noon today to 5 PM EDT
Thursday for LOZ043-044.
Small Craft Advisory from 10 AM this morning to 11 PM EDT
this evening for LOZ042.
Small Craft Advisory from 10 AM this morning to 5 PM EDT
Thursday for LOZ045.
&&
SYNOPSIS...AR/JLA/TMA
NEAR TERM...HSK/TMA
SHORT TERM...HSK/TMA
LONG TERM...HSK
AVIATION...HSK
MARINE...JLA/TMAHazardous weather outlook, Sep 29, 10:52 AM EDT, 17 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1052 AM EDT Tue Sep 29 2020 NYZ010-019-301500- Northern Erie-Chautauqua- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a high swim risk along the Lake Erie beaches Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ085-301500- Southern Erie- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a high swim risk along the Lake Erie beaches Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-301500- Jefferson- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a high swim risk along the Lake Ontario beaches Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-008-011>014-020-021-301500- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-301500- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a risk of waterspouts late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a risk of waterspouts late tonight through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-301500- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1052 AM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:23 AM EDT | Special Marine Warning | BUF | 37 min | |
| Sep 30, 5:14 AM EDT | Special Marine Warning | BUF | 46 min | |
| Sep 30, 8:47 AM EDT | Special Weather Statement | BUF | Genesee | 43 min |
| Sep 30, 10:22 AM EDT | Special Marine Warning | BUF | 53 min | |
| Sep 30, 10:35 AM EDT | Special Weather Statement | BUF | Erie | 40 min |
| Sep 30, 12:03 PM EDT | Special Marine Warning | BUF | 46 min | |
| Sep 30, 12:19 PM EDT | Special Weather Statement | BUF | Erie | 41 min |
| Sep 30, 12:43 PM EDT | Special Weather Statement | BUF | Erie | 47 min |
| Sep 30, 1:27 PM EDT | Gale Warning | BUF | 8 hr | |
| Sep 30, 1:42 PM EDT | Special Weather Statement | BUF | Niagara | 33 min |
| Sep 30, 5:05 PM EDT | Special Marine Warning | BUF | 55 min | |
| Sep 30, 6:00 PM EDT | Special Marine Warning | BUF | 60 min | |
| Sep 30, 6:28 PM EDT | Special Weather Statement | BUF | Orleans | 32 min |
| Sep 30, 6:40 PM EDT | Special Marine Warning | BUF | 37 min | |
| Sep 30, 6:51 PM EDT | Special Marine Warning | BUF | 84 min | |
| Sep 30, 7:12 PM EDT | Special Weather Statement | BUF | Erie | 48 min |
| Sep 30, 7:39 PM EDT | Special Weather Statement | BUF | Erie | 36 min |
Nearby
Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.